Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Unexpected changes in VL & Blood counts after PROCRIT
Sep 11, 2004

Hello, and thank you for this site, and for the information that you provide. I receive the updates weekly and find them quite helpful.

I have a great doctor who is just as concerned about my health as I am, and together we decided last summer to start HIV meds, (after learning of HIV conversion for me about 15 months prior,) since my VL count continued to escalate dramatically, and the CD4 count decreased to nearly 250. The combination of Sustiva and Combivir almost immediately began to greatly improve the numbers, (to undetectable VL and CD4 counts to above 700) with miminal side effects, but the strongest being anemia. Although the anemia was not expected, nor checked right away, after about three months and pale skin color & shortness of breath, my doctor immediately checked the blood work , and the [Hematocrit/hemoglobin] count was 18, and therefore my Doc hurried me to the hospital for a blood transfusion, and then we decided that the particular drug combo, which contains AZT was the culprit for the anemia.

So, then we changed the combination to Sustivia, with Viread and Epivir. After six months of regular blood work at least every four weeks, we noticed that the combo didn't bring back the anemia, but the VL never reached the undetectable level, nor did the CD4 count climb to the levels that it did while on the first program.

So, after six months, with the fear that staying on the three-pills-combo might, in the long run, be more detrimental than helpful, we decided to stop the meds altogether, and keep a close watch on the regular blood work (without ANY meds).

During the following six months, the VL even decreased, then slowly increased, then suddenly escalated sharply to nearly 500,000, and the CD4 had decreased back to between 250 and 220. We both felt that maybe we should try the first program again, remembering the (desirable) VL & CD4 numbers, plus start on PROCRIT, in an effort to ward off anemia. Now, it's been five weeks, and the numbers are perplexing: The VL dropped, and is staying at the 1,100 level for past two months, and the CD4 count has increased to nearly 500, but the (weekly) Hematicrit count went from 30 to 32 then 33.5 then 31.5, and latest this week 28.

Does PROCRIT normally cause the Hematicrit levels to fluctuate like this before gaining strenght and stabilizing at the normal level of about 44? Also, we are perplexed that my VL count dropped from over 300,000 to 1,100 in one month, and stayed at 1,100 the next month.

Can you share your thoughts about this behavior, and also recommend another possible MED combination, and do you think we should continue the PROCRIT injections? I have insurance, and am SO GRATEFUL, since I know that the MEDS are incredibly expensive, however, stablizing my health is even more valuable.

Thanks again, Dr. Frascino, for your insight, your opinions, your approach & wit to answering HIV health-related questions. Your input is appreciated more than mere words can say.

Waiting eagerly for your reply in Alabama.

Response from Dr. Frascino

Hello Alabama,

Let me address the Procrit question first. Procrit (Epoetin alfa) is FDA-approved for the treatment of AZT-induced anemia in HIV-positive individuals. When appropriately prescribed, it works like a charm by stimulating your body's bone marrow (the red blood cell "factory") to produce additional new red blood cells, thereby increasing hemoglobin levels and alleviating symptoms, such as fatigue, shortness of breath, rapid heart beat, etc., that are associated with anemia. If you are not responding optimally to Procrit, there are several factors to consider:

1. Could your anemia have more than one cause and therefore require additional treatment? For instance, could you have a nutritional deficiency (iron, vitamin B12, folate) that requires supplementation?

2. Is there the possibility of an overlooked blood loss, an unrecognized infection, or an underlying disease state contributing to the anemia?

3. Has your dose of Procrit been adjusted to give the optimal response? Procrit is easily self-injected once per week, and has minimal side effects. The standard starting dose may, however, need to be adjusted either up or down to achieve an optimal response.

4. Inadequate iron stores. One of the key components used in making new red blood cells is iron. If your body doesn't have enough iron "stored" away to support the new red blood cell production being stimulated by Procrit, the response will not be optimal. With sustained use of Procrit, virtually everyone will eventually require supplemental iron therapy. Advise your doctor we recommend transferin saturation be at least 20% and ferritin levels, at least 100 ng/ml.

Any of these mechanisms may be contributing to the fact that your response to Procrit has been slightly less then expected. By the way, we recommend a target hematocrit in the range of 30% to 36% while on Procrit. Consequently, all but your latest reading of 28% would fall into that target range.

Next, regarding your antiretrovirals, a drop from 300,000 to 1,100 in one month is dramatic and very encouraging. If your repeat viral load remains above 1000, I would suggest you obtain resistance tests (genotype and phenotype). These tests will provide information on whether your virus has developed resistance to one or more of the components of your regimen. It will also provide useful information about what other options would be best for you to consider. You should have a number of attractive potential combinations from which to choose, including the entire class of agents called Protease Inhibitors. You might also want to check in with our expert forum, "Switching/Simplifying Treatment."

Good luck!

Dr. Bob


Previous
IS BUSH SUPPORTIVE OF HIV AND AIDS????
Next
Symptoms that won't go away!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement